Hypomagnesemia (low serum magnesium) is very common in critically unwell patients but can occur in the community, particularly secondary to medication use. Magnesium has a vital role in membrane stabilization and while the symptoms of mild deficiency can be nonspecific, severe hypomagnesemia can cause serious complications, such as cardiac arrhythmias and seizures. Hypomagnesemia is commonly seen alongside other electrolyte abnormalities, and magnesium levels should always be checked in patients with hypokalemia or hypocalcemia. Management consists of magnesium replacement, treatment of associated electrolyte imbalances, and addressing the underlying causes.
|Causes of hypomagnesemia|
- Gastrointestinal: anorexia, nausea, vomiting
- Repletion should be considered in all patients with symptoms consistent with hypomagnesemia, including patients with normal serum magnesium levels. 
- See “ .”
- Identify and treat concurrent electrolyte abnormalities, particularly hypokalemia and hypocalcemia. 
- Identify and treat the underlying cause (see causes of hypomagnesemia).
- Consider continuous cardiac monitoring. 
We list the most important complications. The selection is not exhaustive.